Texas, 2006

High Wind in Texas, April 15, 2006

April 15, 2006 · NWS AMA · 2 events in 2 counties and zones

A deepening surface low pressure system over the Central Plains States during the morning hours produced strong gradient winds across the eastern Texas panhandle at Pampa and Perryton.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A deepening surface low pressure system over the Central Plains States during the morning hours produced strong gradient winds across the eastern Texas panhandle at Pampa and Perryton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 4:03 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 15, 4:03 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
503 AM CDT SAT APR 15 2006

.DISCUSSION...
SHAPING UP TO BE ANOTHER BUSY DAY AT THE BUREAU. WINDS ON THE
INCREASE EARLY THIS MORNING ACROSS NEW MEXICO WILL SPREAD ACROSS THE
PANHANDLES JUST AFTER SUNRISE AS DEEPENING UPPER LOW APPROACHES THE
AREA...IN TURN DEEPENING ITS ASSOCIATED SFC LOW AND TIGHTENING THE
PRESSURE GRADIENT OVER THE AREA. DESCENDING MIDLEVEL WINDS OF AT
LEAST 45 TO 50 KT APPARENT ON TCC PROFILER AND KFDX VAD PROFILER SEEN
AS LOW AS 2 KM AGL. FCST DEEPENING OF LOW...COUPLED WITH MIDLEVEL
FLOW STRONGER THAN PROGGED...YIELDS SOME CONCERN OVER POSSIBILITY OF
HIGH WIND WARNING CRITERIA OCCURRING. AT THIS TIME...WILL HOLD OFF ON
UPGRADING WIND ADVISORY FOR LACK OF MORE SPECIFIC IDEA OF LOCATION OF
POSSIBLE HIGH WIND EVENTS AND WILL MONITOR DURING THE EARLY MORNING.
ALSO WILL CONTINUE RED FLAG WARNING.

WIND SHIFT EXPECTED TO MOVE INTO PANHANDLES OVERNIGHT...PRODUCING
MORE NORTHWESTERLY WINDS. PRESSURE GRADIENT REMAINING TIGHT THROUGH
THE EVENING WILL RESULT IN BREEZY CONDITIONS AND HAVE INCREASED WINDS
FROM MODEL VALUES. LIGHT WINDS WILL PRECLUDE RED FLAG WARNINGS ON
SUNDAY...BUT LOW RELATIVE HUMIDITIES UNDER SUNNY SKIES WILL STILL
WARRANT A FIRE DANGER STATEMENT.

RESUMING LEE TROF RESTORES SOUTHWESTERLY WINDS ON MONDAY...AND
POSSIBLY RED FLAG /AND POSSIBLE WIND ADVISORY/ CONDITIONS SHOULD THE
PRESSURE GRADIENT TIGHTEN ENOUGH. DEEPENING SFC LOW WITH APPROACHING
UPPER WAVE COULD CERTAINLY DO THE TRICK AS THE PANHANDLES AGAIN ARE
MISSED TO THE NORTH BY THE SYSTEM. WILL NEED TO MONITOR GIVEN THIRD
STRAIGHT DAY OF RELATIVE HUMIDITIES AROUND 10 PERCENT.

FRONTAL BOUNDARY PASSES THROUGH IN WAKE OF THIS SYSTEM BUT SFC RIDGE
QUICKLY SHIFTS OFF TO EAST ALLOWING SOUTHERLY SFC FLOW TO RESUME.
SOME MOISTURE RETURN POSSIBLE SHORTLY THEREAFTER...BUT GFS SHOWS
CONTAMINATED FIELDS BEGINNING THURSDAY MIDDAY. HAVE GENERALLY
REJECTED GFS IN THE EXTENDED AND FOLLOWED MORE OF THE EURO/PREVIOUS GFS
FORECAST WHICH WAS IN AGREEMENT WITH INHERITED GRIDS.

ANOTHER FRONTAL PASSAGE POSSIBLE ON THURSDAY WITH SIMILAR
BEHAVIOR...AS SOUTHERLY FLOW RESUMES BY FRIDAY WITH ATTENDANT
MOISTURE INCREASE. COULD CERTAINLY SEE SOME SHOWERS FRIDAY INTO
SATURDAY AS MOISTURE STREAMS AHEAD OF STALLED FRONTAL BOUNDARY...BUT
GIVEN PRIOR GFS CONTAMINATION...DO NOT EXPECT MOISTURE INCREASE TO BE
NEARLY AS DRAMATIC AS PAINTED IN GFS. DRY FORECAST CONTINUED...WITH
SLIGHT INCREASE OF POPS TO TRIVIAL VALUES AS APPROPRIATE.

TEMPERATURES GENERALLY FOLLOWED MAV/MEXMOS EXCEPT FOR...

...TONIGHT SLIGHTLY INCREASED WITH INCREASED DOWNSLOPING WINDS
...SUNDAY SLIGHTLY INCREASED WITH CONTINUED SOUTHWESTERLY WINDS
...TUESDAY COOLED SOUTHERN ZONES OWING TO FRONTAL PASSAGE
...TUESDAY NIGHT COOLED OWING TO LIGHT WINDS...MOSTLY CLEAR TO PARTLY
CLOUDY SKIES AND DRY AIR
...WEDNESDAY NIGHT COOLED BY SAME REASONING
...THURSDAY AND THURSDAY NIGHT MAINTAINED TEMPS OF PREVIOUS PACKAGE
GIVEN GFS CONTAMINATION DESCRIBED EARLIER
...FRIDAY NIGHT WARMED OWING TO INCREASED DEWPOINTS

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                86  53  83  52 /   0   0   0   0
BEAVER OK                  90  51  88  50 /   0   0   0   0
BOISE CITY OK              82  49  82  47 /   0   0   0   0
BORGER TX                  90  56  89  59 /   0   0   0   0
BOYS RANCH TX              86  51  86  51 /   0   0   0   0
CANYON TX                  85  51  84  50 /   0   0   0   0
CLARENDON TX               90  58  88  54 /   0   0   0   0
DALHART TX                 82  49  83  47 /   0   0   0   0
GUYMON OK                  86  52  85  47 /   0   0   0   0
HEREFORD TX                84  51  84  52 /   0   0   0   0
LIPSCOMB TX                90  53  89  51 /   0   0   0   0
PAMPA TX                   90  59  87  58 /   0   0   0   0
SHAMROCK TX                93  59  90  54 /   0   0   0   0
WELLINGTON TX              94  59  89  55 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 8 AM SATURDAY TO 7 PM SATURDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.

     RED FLAG WARNING FROM 9 AM SATURDAY TO 11 PM SATURDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...AND TEXAS.

TX...RED FLAG WARNING FROM 9 AM SATURDAY TO 11 PM SATURDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...AND
     WHEELER.

     WIND ADVISORY FROM 8 AM SATURDAY TO 7 PM SATURDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DALLAM...DEAF SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...AND
     WHEELER.

&&

KRAMAR
Hazardous weather outlook, Apr 15, 5:00 AM CST, 4 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT SAT APR 15 2006

OKZ001>003-TXZ001>020-151800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF WEST WINDS IN THE 25 TO 35 MILE AN HOUR RANGE
WITH GUSTS UP TO 55 MPH...UNSEASONABLY WARM TEMPERATURES...AND
MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT WILL LEAD TO CRITICAL
FIRE WEATHER CONDITIONS TODAY THROUGH THIS EVENING. THEREFORE...A RED
FLAG WARNING IS IN EFFECT FROM 9 AM UNTIL 11 PM FOR ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES.

ALSO...A WIND ADVISORY IS IN EFFECT FROM 8 AM UNTIL 7 PM FOR ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES DUE TO THE EXPECTED STRONG WEST
WINDS. VISIBILITIES ARE EXPECTED TO BE REDUCED THROUGH THIS EVENING
DUE TO BLOWING DUST AND ASH. CAUTION IS ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

ELEVATED FIRE WEATHER CONDITIONS ARE ANTICIPATED ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

FIREFIGHTERS AND EMERGENCY RESPONDERS ACROSS ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD PREPARE FOR DANGEROUS FIRE WEATHER
CONDITIONS THROUGH THIS EVENING.

SCHNEIDER

In the hours before

Local storm report, Apr 15, 3:06 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
406 AM CDT SAT APR 15 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1145 AM     WILDFIRE         6 WSW CACTUS            36.01N 102.11W
03/12/2006                   MOORE              TX   FIRE DEPT/RESCUE

            WILDFIRE STARTED IN MOORE COUNTY ON FARM-TO-MARKET ROAD
            281 AND SPREAD NORTHEAST INTO SHERMAN COUNTY. 500 ACRES
            BURNED.

&&

KJS
Local storm report, Apr 15, 3:26 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
426 AM CDT SAT APR 15 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0124 PM     WILDFIRE         12 SW DALHART           35.94N 102.67W
02/13/2006                   HARTLEY            TX   FIRE DEPT/RESCUE

            THE WILDFIRE BURNED 4620 ACRES.

1237 PM     WILDFIRE         8 N AMARILLO            35.32N 101.82W
03/01/2006                   POTTER             TX   FIRE DEPT/RESCUE

            THE WILDFIRE BURNED 805 ACRES

0400 PM     WILDFIRE         9 E PAMPA               35.55N 100.80W
03/08/2006                   GRAY               TX   NEWSPAPER

            LARGE WILDFIRE BURNED APPROXIMATELY 600 ACRES AND THIRTY
            ROUND BALES OF HAY WERE LOST NEAR STATE HIGHWAY 152.

0335 PM     WILDFIRE         18 E GUYMON             36.69N 101.16W
03/10/2006                   TEXAS              OK   FIRE DEPT/RESCUE

            ESTIMATED 7000 ACRES BURNING

0625 PM     WILDFIRE         6 SW DUMAS              35.80N 102.04W
03/10/2006                   MOORE              TX   FIRE DEPT/RESCUE

            TEXAS FOREST SERVICE AND LOCAL FIRE AGENCIES FIGHTING A
            6000 ACRE FIRE SOUTHWEST OF DUMAS - STARTED ABOUT 230 PM

0626 PM     WILDFIRE         6 SW DUMAS              35.80N 102.04W
03/10/2006                   MOORE              TX   EMERGENCY MNGR

            BRIEFED MOORE COUNTY EOC ON WIND CONDITIONS AND SHORT
            TERM FORECAST...IN REFERENCE TO LARGE FIRE OF OVER 6000
            ACRES BURNING SOUTHWEST OF DUMAS.

1145 AM     WILDFIRE         6 WSW CACTUS            36.01N 102.11W
03/12/2006                   MOORE              TX   FIRE DEPT/RESCUE

            WILDFIRE STARTED IN MOORE COUNTY ON FARM-TO-MARKET ROAD
            281 AND SPREAD NORTHEAST INTO SHERMAN COUNTY. 500 ACRES
            BURNED.

1045 AM     WILDFIRE         9 WNW CHANNING          35.73N 102.48W
03/12/2006                   HARTLEY            TX   FIRE DEPT/RESCUE

            WILDFIRE BURNED 2,000 ACRES ON THE HOLT-BURSON RANCH.
            FIRE STARTED BY DOWNED POWER LINE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Gray

When
April 15, 9:05 AM CST to 10:05 AM CST
Where
Gray forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

High Wind, Ochiltree

When
April 15, 9:26 AM CST to 10:30 AM CST
Where
Ochiltree forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503774, 5503775.